Factors and characteristics associated with soft skin and tissue infections and injuries among men who inject image-and performance enhancing drugs: A secondary data analysis

  • Katie Steele
Keywords: Image and performance enhancing drugs, Skin and soft tissue infections, Risk factors, Needle and syringe programmes, People who inject drugs, Skin injury

Abstract

Background: The increasing use of image-and performance enhancing drugs (IPEDs) in the UK is a significant public health concern. Those who inject IPEDs are at risk of skin and soft tissue infections (SSTIs) and may experience symptoms such as redness and abscesses at an injecting site. However, most of the research is focused on risk factors associated with experiencing symptoms of SSTIs in those who inject psychoactive substances. The aim of this study was to determine which characteristics and risk factors are associated with experiencing redness and abscesses in those who inject IPEDs, in order to add to existing literature.

Methods: This is a secondary data analysis on data collected for the National IPED Info Survey 2016. Of all participants who completed the survey, 562 men who injected IPEDs were included in this analysis. Risk factors which had been found to be associated with SSTIs in earlier literature were entered into a cross tabulation. Those which were significant (p<0.05) were entered into a bivariate regression analysis to produce the unadjusted odds ratio. These variables were then entered into a multivariate analysis to obtain the adjusted odds ratio.

Results: A total of 308 participants reported ever experiencing redness at an injection site, and 67 reported ever experiencing an abscess at an injection site. Results from the multivariate analysis found that experiencing redness at an injection site was associated with having ever taken a growth hormone, having ever shared a multi-dose vial, re-using own needles/equipment and having ever thought that IPEDs were fake. Similarly, reporting an abscess was found to be associated with having ever taken a growth hormone, shared a multi-dose vial and re-using own needles and syringes.

Conclusions: Symptoms associated with skin and soft tissue infections are common amongst people who inject IPEDs. However, there are still a high number who don’t access any healthcare services due to stigma and associated barriers. In order for health to be improved amongst those who inject IPEDs, interventions need to have increased accessibility and healthcare services need to provide a greater understanding of user’s attitudes and motivations.

Published
2021-12-04
Section
Abstracts